Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 7, NWS New Orleans, LA

April 30, 2004Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Apr 30, 2004, 1:40 PM CDT for Iberville Parish, Pointe Coupee Parish, West Baton Rouge Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2004, 1:40 PM CDT (18:40 UTC)
Expired
Apr 30, 2004, 4:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Iberville Parish, LA, Pointe Coupee Parish, LA, West Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 301840
FFWNEW
LAC047-077-121-302130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
140 PM CDT FRI APR 30 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  IBERVILLE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PLAQUEMINE
  POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NEW ROADS
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT ALLEN

* UNTIL 430 PM CDT

* AT 138 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BANDS OF
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM JUST SOUTHEAST OF
  SIMMESPORT TO NEAR NEW ROADS...LIVONIA...PORT ALLEN...AND GROSSE
  TETE...AND EXTENDING WEST TO THE ATCHAFALAYA RIVER. THE AREAS OF
  HEAVY RAIN WERE NEARLY STATIONARY. RADAR RAINFALL ESTIMATES
  INDICATED 3 TO 5 INCHES OF RAIN HAD FALLEN ACROSS SOUTHERN POINTE
  COUPEE...NORTHERN AND CENTRAL IBERVILLE...AND WEST BATON ROUGE
  PARISHES SINCE 8 AM THIS MORNING. AN ADDITIONAL 2 TO 4 INCHES OF 
  RAIN IS POSSIBLE ACROSS THE WARNING AREA THROUGH 430 PM.

* LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS REPORTED STREET
  FLOODING AND FLOODING OF SOME ROADS IN SOUTHERN POINTE COUPEE
  PARISH FROM FORDOCHE TO ERWINVILLE.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3070 9138 3076 9173 3053 9173 3040 9167
          3030 9161 3011 9138 3025 9116 3043 9125

$$
1 follow-up statement
000 
WGUS74 KLIX 302053
FFSNEW
LAC047-077-121-302130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
353 PM CDT FRI APR 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR POINTE COUPEE...IBERVILLE...
AND WEST BATON ROUGE PARISHES UNTIL 430 PM CDT...

AT 350 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ACROSS 
MUCH OF POINTE COUPLE PARISH...AND AREAS OF NORTHERN IBERVILLE AND 
WEST BATON ROUGE PARISHES...NORTH OF INTERSTATE 10. THE AREA OF 
SHOWERS AND THUNDERSTORMS SHOWED LITTLE MOVEMENT. RADAR RAINFALL 
ESTIMATES INDICATED 1 TO 3 INCHES OF RAIN HAD FALLEN ACROSS MOST OF 
THE WARNING AREA SINCE NOON WITH LOCAL AMOUNTS NEAR 4 INCHES. AN 
ADDITIONAL INCH OF RAIN IS POSSIBLE THROUGH 430 PM. 

THE POINTE COUPEE SHERIFFS OFFICE REPORTED SOME FLOODING OF ROADS 
AND STREETS IN THE SOUTHERN PART OF THE PARISH. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 9:55 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 9:55 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
955 AM CDT FRI APR 30 2004

.DISCUSSION...ISSUED FLOOD WATCH FOR MOST OF THE CWA EXCEPT
SOUTHWEST MS COUNTIES. UPDATED ZONES ACCORDINGLY. A FLASH FLOOD
WARNING WAS ISSUED FOR CENTRAL AND LOWER
JEFFERSON...LAFOURCHE...PLAQUEMINES.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 80 66 81 59 / 60 30 60 60
BTR 82 67 82 60 / 60 30 60 60
MSY 80 68 83 65 / 60 30 50 60
GPT 79 68 80 66 / 60 40 50 60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH SOUTH CENTRAL AND SOUTHEAST LOUISIANA PARISHES.
  ...FLASH FLOOD WARNING...CENTRAL AND LOWER JEFFERSON..LAFOURCHE
  ...PLAQUEMINES PARISHES TIL 1700Z.
MS...FLOOD WATCH SOUTH MISSISSIPPI COUNTIES.
SE LA AND MS COASTAL WATERS...NONE.

&&
Hazardous weather outlook, Apr 30, 10:30 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CDT FRI APR 30 2004

GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1030 AM CDT FRI APR 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AND
TRAIN ACROSS THE AREA THIS AFTERNOON AND THIS EVENING BEFORE
DIMINISHING OVERNIGHT. THE MAIN THREAT FROM THE THUNDERSTORMS WILL
BE LOCALLY HEAVY RAINFALL. IN ADDITION TO THE HEAVY RAINFALL
THREAT...THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING...GUSTY WINDS...AND SMALL HAIL. ISOLATED SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE.

A FLOOD WATCH IS IN EFFECT FOR SOUTH CENTRAL...SOUTH EASTERN
LOUISIANA AND SOUTHERN MISSISSIPPI FOR THIS AFTERNOON AND TONIGHT.
RAINFALL AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE FROM THUNDERSTORMS AS
AN UPPER LEVEL LOW PRESSURE TROUGH MOVES EAST AND OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY AND
SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL SATURDAY AFTERNOON AND
SATURDAY NIGHT.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP SUNDAY AND
CONTINUE MONDAY AS NORTHERLY WINDS INCREASES IN THE WAKE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:39 PM CDTSevere Thunderstorm WarningLIXPlaquemines36 min
Apr 29, 9:22 PM CDTSpecial Marine WarningLIX113 min
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 29, 11:53 PM CDTSpecial Marine WarningLIX2 hr
Apr 30, 12:40 AM CDTSpecial Marine WarningLIX2 hr
Apr 30, 1:46 AM CDTSevere Thunderstorm WarningLIXLafourche29 min
Apr 30, 3:50 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 5:15 AM CDTSpecial Marine WarningLIX90 min
Apr 30, 5:20 AM CDTFlash Flood WarningLIXJefferson, Plaquemines115 min
Apr 30, 6:05 AM CDTSpecial Marine WarningLIX85 min
Apr 30, 6:55 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Plaquemines2 hr
Apr 30, 7:27 AM CDTSpecial Marine WarningLIX93 min
Apr 30, 6:30 PM CDTSevere Thunderstorm WarningLIXPointe Coupee30 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.